Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 12 (2016), 035, 13 pages      arXiv:1510.05770
Contribution to the Special Issue on Orthogonal Polynomials, Special Functions and Applications

Generalized Stieltjes Transforms of Compactly-Supported Probability Distributions: Further Examples

Nizar Demni
IRMAR, Université de Rennes 1, Campus de Beaulieu, 35042 Rennes cedex, France

Received December 12, 2015, in final form April 06, 2016; Published online April 12, 2016

For two families of beta distributions, we show that the generalized Stieltjes transforms of their elements may be written as elementary functions (powers and fractions) of the Stieltjes transform of the Wigner distribution. In particular, we retrieve the examples given by the author in a previous paper and relating generalized Stieltjes transforms of special beta distributions to powers of (ordinary) Stieltjes ones. We also provide further examples of similar relations which are motivated by the representation theory of symmetric groups. Remarkably, the power of the Stieltjes transform of the symmetric Bernoulli distribution is a generalized Stietljes transform of a probability distribution if and only if the power is greater than one. As to the free Poisson distribution, it corresponds to the product of two independent Beta distributions in $[0,1]$ while another example of Beta distributions in $[-1,1]$ is found and is related with the Shrinkage process. We close the exposition by considering the generalized Stieltjes transform of a linear functional related with Humbert polynomials and generalizing the symmetric Beta distribution.

Key words: generalized Stieltjes transform; Beta distributions; Gauss hypergeometric function; Humbert polynomials.

pdf (352 kb)   tex (18 kb)


  1. Al-Salam W.A., Verma A., Some sets of orthogonal polynomials, Rev. Técn. Fac. Ingr. Univ. Zulia 9 (1986), 83-88.
  2. Biane P., Representations of symmetric groups and free probability, Adv. Math. 138 (1998), 126-181.
  3. Biane P., Approximate factorization and concentration for characters of symmetric groups, Int. Math. Res. Not. 2001 (2001), no. 4, 179-192, math.RT/0006111.
  4. Cabanal-Duvillard D., Ionescu V., Un théorème central limite pour des variables aléatoires non-commutatives, C. R. Acad. Sci. Paris Sér. I Math. 325 (1997), 1117-1120.
  5. Cohl H.S., Fourier, Gegenbauer and Jacobi expansions for a power-law fundamental solution of the polyharmonic equation and polyspherical addition theorems, SIGMA 9 (2013), 042, 26 pages, arXiv:1209.6047.
  6. Demni N., Generalized Cauchy-Stieltjes transforms of some beta distributions, Commun. Stoch. Anal. 3 (2009), 197-210, arXiv:0902.0054.
  7. Demni N., Ultraspherical type generating functions for orthogonal polynomials, Probab. Math. Statist. 29 (2009), 281-296, arXiv:0812.3666.
  8. Dufresne D., The beta product distribution with complex parameters, Comm. Statist. Theory Methods 39 (2010), 837-854.
  9. Dufresne D., $G$ distributions and the beta-gamma algebra, Electron. J. Probab. 15 (2010), no. 71, 2163-2199.
  10. Erdélyi A., Magnus W., Oberhettinger F., Tricomi F.G., Higher transcendental functions, Vol. I, Bateman Manuscript Project, McGraw-Hill Book Co., New York, 1953.
  11. Glasser M.L., Hypergeometric functions and the trinomial equation. Higher transcendental functions and their applications, J. Comput. Appl. Math. 118 (2000), 169-173.
  12. Hille E., Analytic function theory, Vol. 1, Introduction to Higher Mathematics, Ginn and Company, Boston, 1959.
  13. Ismail M.E.H., Classical and quantum orthogonal polynomials in one variable, Encyclopedia of Mathematics and its Applications, Vol. 98, Cambridge University Press, Cambridge, 2005.
  14. Karp D., Prilepkina E., Generalized Stieltjes functions and their exact order, J. Class. Anal. 1 (2012), 53-74.
  15. Karp D., Prilepkina E., Hypergeometric functions as generalized Stieltjes transforms, J. Math. Anal. Appl. 393 (2012), 348-359, arXiv:1112.5769.
  16. Kerov S.V., Transition probabilities of continual Young diagrams and the Markov moment problem, Funct. Anal. Appl. 27 (1993), 104-117.
  17. Kerov S.V., Interlacing measures, in Kirillov's Seminar on Representation Theory, Amer. Math. Soc. Transl. Ser. 2, Vol. 181, Amer. Math. Soc., Providence, RI, 1998, 35-83.
  18. Koornwinder T.H., Fractional integral and generalized Stieltjes transforms for hypergeometric functions as transmutation operators, SIGMA 11 (2015), 074, 22 pages, arXiv:1504.08144.
  19. Lamiri I., Ouni A., $d$-orthogonality of Humbert and Jacobi type polynomials, J. Math. Anal. Appl. 341 (2008), 24-51.
  20. Nica A., Speicher R., Lectures on the combinatorics of free probability, London Mathematical Society Lecture Note Series, Vol. 335, Cambridge University Press, Cambridge, 2006.
  21. Rainville E.D., Special functions, The Macmillan Co., New York, 1960.
  22. Shohat J.A., Tamarkin J.D., The problem of moments, American Mathematical Society Mathematical Surveys, Vol. 1, American Mathematical Society, New York, 1943.
  23. Soltani A.R., Homei H., Weighted averages with random proportions that are jointly uniformly distributed over the unit simplex, Statist. Probab. Lett. 79 (2009), 1215-1218.
  24. Soltani A.R., Roozegar R., On distribution of randomly ordered uniform incremental weighted averages: divided difference approach, Statist. Probab. Lett. 82 (2012), 1012-1020.
  25. Srivastava H.M., Manocha H.L., A treatise on generating functions, Ellis Horwood Series: Mathematics and its Applications, Ellis Horwood Ltd., Chichester, Halsted Press, New York, 1984.
  26. Szegő G., Orthogonal polynomials, Colloquium Publications, Vol. 23, 4th ed., Amer. Math. Soc., Providence, R.I., 1975.
  27. Van Assche W., A random variable uniformly distributed between two independent random variables, Sankhyā Ser. A 49 (1987), 207-211.
  28. Widder D.V., The Stieltjes transform, Trans. Amer. Math. Soc. 43 (1938), 7-60.

Previous article  Next article   Contents of Volume 12 (2016)